There is a potentially serious interaction between clindamycin and methadone, but overall, it is rare.


Clindamycin may potentiate the effects of opioid agonists, which includes methadone. This could potentially increase the risk of respiratory depression. It is important to note that this interaction is uncommon and has mostly been reported via case studies such as this one.


The proposed mechanism behind the interaction is as follows. Clindamycin, in addition to its antibacterial effects, can cause neuromuscular blockade, resulting in paralysis of the affected muscle. As opioid drugs can depress respiratory function, any additional paralysis to the muscles responsbile for respiration could be serious.


As mentioned, this interaction isn't necessarily considered a major one since it appears to be rare. Nevertheless, the potential side effect should be considered, especially if you are on multiple opioids, taking high doses or are undergoing anesthesia with the use opioids.